Syncope and Twitching at the Emergency Department.

Scutelnic, Adrian; Prange, Ulrike; Jung, Simon; Heldner, Mirjam R. (2019). Syncope and Twitching at the Emergency Department. The American journal of case reports, 20, pp. 1259-1263. International Scientific Information 10.12659/AJCR.916945

[img]
Preview
Text
Scutelnic, 2019, Syncope and Twitching at the Emergency Department.pdf - Published Version
Available under License Creative Commons: Attribution-Noncommercial-No Derivative Works (CC-BY-NC-ND).

Download (1MB) | Preview

BACKGROUND Anti-LGI1 encephalitis is a type of autoimmune limbic encephalitis. This case report elucidates features of anti-LGI1 limbic encephalitis, focusing on clinical findings and outcome as well as on rarely reported sinus arrest and its pathophysiology. CASE REPORT A 49-year-old female patient presented at the Emergency Department (ED) because of twitching and an acute confusional state. Initial neurological examination revealed cognitive disturbance with disorientation, inattention, and amnestic deficits. While in the ED, twitching of the right arm was observed and shortly thereafter she experienced a sinus arrest. A temporary cardiac pacemaker was implanted. Laboratory investigations demonstrated mild hyponatremia and positive LGI1-IgG antibodies in serum. An initial head MRI was unremarkable and electroencephalography showed epileptic seizure activity starting focally in the left hemisphere synchronous with the intermittent twitching of the right arm. A seizure-suppressant therapy with levetiracetam, valproate, and gabapentin was initiated, as well as an immunosuppressive pulse therapy with methylprednisolone followed by a tapering oral regimen of prednisolone. Within a few days, the seizures ceased. One month later, neurocognitive test results were back to normal. At 2 years, mild depressive symptoms and anxiety disorder were the main clinical problems, as well as episodic migraine-like headaches. CONCLUSIONS Repetitive focal dystonic seizures, confusion, amnestic deficits, sinus arrest, and mild-to-moderate hyponatremia are pathognomonic features of anti-LGI1 limbic encephalitis. Sinus arrest may occur because of a direct pathophysiological dysfunction of the structures involved in autonomic cardiac rhythm control or as an ictal or postictal phenomenon. Early diagnosis and initiation of immunosuppressive therapy are both of utmost importance for favorable clinical outcome.

Item Type:

Journal Article (Further Contribution)

Division/Institute:

04 Faculty of Medicine > Department of Head Organs and Neurology (DKNS) > Clinic of Neurology

UniBE Contributor:

Scutelnic, Adrian; Prange, Ulrike; Jung, Simon and Heldner, Mirjam Rachel

Subjects:

600 Technology > 610 Medicine & health

ISSN:

1941-5923

Publisher:

International Scientific Information

Language:

English

Submitter:

Chantal Kottler

Date Deposited:

22 Nov 2019 13:35

Last Modified:

22 Nov 2019 13:35

Publisher DOI:

10.12659/AJCR.916945

PubMed ID:

31447480

BORIS DOI:

10.7892/boris.134843

URI:

https://boris.unibe.ch/id/eprint/134843

Actions (login required)

Edit item Edit item
Provide Feedback